Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 1963 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

Table of Contents   
LETTER TO THE EDITOR  
Year : 2014  |  Volume : 25  |  Issue : 3  |  Page : 659-660
Statin-associated acute interstitial nephritis and rhabdomyolysis


Department of Nephrology, KIMS Hospital and Research Institute, Bangalore, India

Click here for correspondence address and email

Date of Web Publication9-May-2014
 

How to cite this article:
Panchangam V. Statin-associated acute interstitial nephritis and rhabdomyolysis. Saudi J Kidney Dis Transpl 2014;25:659-60

How to cite this URL:
Panchangam V. Statin-associated acute interstitial nephritis and rhabdomyolysis. Saudi J Kidney Dis Transpl [serial online] 2014 [cited 2019 Nov 18];25:659-60. Available from: http://www.sjkdt.org/text.asp?2014/25/3/659/132230
To the Editor,

Statin therapy has proven to be safe and well tolerated in millions of patients over a decade of time, and statin-associated myopathy is a well-known fact. The use of concomitant drugs, which increase the toxicity of statins, has to be monitored during therapy. We are reporting an unusual case of statin (Atorvastatin)-associated myopathy and interstitial nephritis with acute kidney injury.

A 52-year-old male, known hypertensive for 12 years, was on amlodepine 10 mg twice a day with good blood pressure control. He was non-diabetic, non-alcoholic and not a smoker. He presented with low-grade fever, joint pains and body ache of one week duration, and vomiting and anorexia of four days' duration. He was taking atorvostatin 10 mg once a day for two weeks for dyslipidemia.

Laboratory data revealed white cell count of 12,200/μL, polymorphs of 65%, lymphocyte of 28%, monocytes of 2%, eosinophils of 5% and platelet count of 280,000/μL. Renal function tests showed blood urea of 246 mg/L, serum creatinine of 8.8 mg/dL, serum sodium of 138 mmol/L and serum potassium of 6.6 mmol/L, while urine examination revealed proteinuria of ++ with no active sediments and no eosinophils. The 24-h urinary protein was 1.2 g/day. Arterial blood gases indicated pH of 7.124, serum bicarbonate of 7.2 mmol/L, pCO 2 of 20 mm Hg and pO 2 of 112 mm Hg, indicating metabolic acidosis. Creatinine phosphokinse (CPK) was 60,000 U/dL and thyroid function tests were normal. Serological tests for leptospirosis, dengue, hepatitis B and C and HIV were negative. Peripheral smear was negative for malaria.

The patient was initiated on hemodialysis in view of uremic symptoms, hyerkalemia and metabolic acidosis. Atorvastatin was withheld and the antihypertensive drug amlodipine was continued. The need for dialysis continued for more than two weeks. In view of non-recovering acute kidney injury, kidney biopsy was performed, and it was suggestive of interstitial nephritis with acute tubular injury.

The patient was given on oral prednisolone 1 mg/kg/day for three weeks. He showed signs of renal recovery in a week and, at the end of 14 days, his serum creatinine was 1.5 mg/dL. Serum creatinine on subsequent follow-up after one month was 1.2 mg/dL and CPK was 125 U/dL. Oral prednisolone was tapered and stopped at the end of six weeks. Serum creatinine was 0.9 mg/dL at the end of three months.

Cases of rhabdomyolysis and acute renal failure due to statins have been reported all over the world since two decades. Uncommonly, the patient can have rhabdomyolysis without any precipitating factors. Statins may cause myotoxic effects, with muscle pain occurring in 2-11% of patients, and clinically significant myopathy. [1],[2] Risk factors for the development of statin-associated myopathy includes coexisting renal insufficiency, hepatic dysfunction, drugs and hypothyroidism. Statin-induced myotoxicity is multifactorial. It causes reduction in cholesterol biosynthesis - statins have a direct effect on the respiratory chain of the mitochondria, and mitochondrial impairment leads to a mitochondrial calcium leak that directly interferes with the regulation of sarcoplasmic reticulum calcium cycling. Both mitochondrial and calcium impairments are attributed for apoptosis process, oxidative stress and muscle remodeling and degeneration. [3]

Concomitant use of drugs like clofibrates, gemfibrozil, cyclosporine, macrolide antibiotics, niacin, azole antifungals, protease inhibitors and calcium channel blockers can precipitate myopathy. [4] In a series of 437 patients on statin therapy at the University of Wisconsin Hospital, Karen E. Hansen reported that 45 patients had statin-associated myopathy and three patients required renal replacement therapy. Many patients with hypercholesterolemia are also hypertensive therapy with calcium channel blockers. [5] Most cases were reported with verapamil and diltiazem, which are weak inhibitors of CYP3A4, which increase the statin levels by four fold. Two cases of interstitial nephritis were reported by Bertam L. Kasiske in patients taking statins, but none required renal replacement therapy. [6]

Myoglobin was attributed to be the etiology, with acute interstitial nephritis in two cases of recurrent rhabdomyolysis of unknown etiology reported by Golev DG in Russia. [7] Even though myoglobin is immunogenic, its cause effect could not be proven in these cases.

The most likely cause of myopathy in our patient could be concomitant use of the calcium channel blocker, amlodipine. Although the myotoxicity of statins is increased with verapamil and diltiazem, it could also be found with other calcium channel blockers. [5],[6]

Statin-associated acute interstitial nephritis is a very rare cause of severe renal failure. The patients on commonly used antihypertensive drugs like calcium channel blockers can precipitate myotoxicity, and this has to be closely monitored.

 
   References Top

1.Ucar. M. Mjorndal T, Dahiqvist R. HMG-CoA reductase inhibitors and myotoxicity. Drug Saf 2000;22;441-57.  Back to cited text no. 1
    
2.Evans M, Rees A. The myotoxicity of statins. Curr Opin Lipidol 2002;13;415-20.  Back to cited text no. 2
    
3.Christopher-Stine L. Statin induced myopathy: An update. Curr Opin Pharmacol 2008;8:333-8.  Back to cited text no. 3
    
4.Bizzaro N, Bagolin E, Milani L, Cereser C, Finco B. Massive rhabdomyolysis and Simvastatin. Clin Chem 1992;38:1504.  Back to cited text no. 4
    
5.Hansen KE, Hildebrand JP, Ferguson EE, Stein JH. Outcomes in 45 patients with statin-associated myopathy. Arch Intern Med 2005;165: 2671-6.  Back to cited text no. 5
    
6.Kasiske BL, Wanner C, O'Neill WC; National Lipid Association Statin Safety Task Force Kidney Expert Panel. An assessment of statin safety by nephrologists. Am J Cardiol 2006;97: Supp 1:82-5.  Back to cited text no. 6
    
7.Golev GD. Myoglobinopathy as a cause of acute interstitial nephritis. Klin Med (Mosk) 1990;68:92-5.  Back to cited text no. 7
    

Top
Correspondence Address:
Dr. Vidyashankar Panchangam
Department of Nephrology, KIMS Hospital and Research Institute, Bangalore
India
Login to access the Email id


DOI: 10.4103/1319-2442.132230

PMID: 24821172

Rights and Permissions




 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
 

 Article Access Statistics
    Viewed2209    
    Printed38    
    Emailed0    
    PDF Downloaded541    
    Comments [Add]    

Recommend this journal